Alert archive / Wyoming / Tornado Warnings in 2011
Tornado Warning 15, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 2, 2011, 4:53 PM MDT for Weston County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2011, 4:53 PM MDT (22:53 UTC)
- Expired
- Jul 2, 2011, 5:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Weston County, WY
The radar
The Rapid City radar (KUDX), 126 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:13 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
962 WFUS53 KUNR 022253 TORUNR WYC045-022345- /O.NEW.KUNR.TO.W.0015.110702T2253Z-110702T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 453 PM MDT SAT JUL 2 2011 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... CENTRAL WESTON COUNTY IN NORTHEASTERN WYOMING... * UNTIL 545 PM MDT * AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9 MILES EAST OF CLARETON...OR 18 MILES SOUTHWEST OF DOWNTOWN NEWCASTLE...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... DOWNTOWN NEWCASTLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4389 10417 4361 10416 4365 10455 4382 10458 TIME...MOT...LOC 2253Z 275DEG 9KT 4372 10449 $$ CALDERON
3 follow-up statements
473 WWUS53 KUNR 022309 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 509 PM MDT SAT JUL 2 2011 WYC045-022345- /O.CON.KUNR.TO.W.0015.000000T0000Z-110702T2345Z/ WESTON WY- 509 PM MDT SAT JUL 2 2011 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL WESTON COUNTY UNTIL 545 PM MDT... AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 11 MILES NORTH OF MORRISEY...OR 17 MILES SOUTHWEST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... AREAS SOUTHWEST AND SOUTH OF NEWCASTLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4377 10456 4383 10417 4361 10416 4365 10455 TIME...MOT...LOC 2309Z 274DEG 13KT 4369 10443 $$ CALDERON
401 WWUS53 KUNR 022329 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 529 PM MDT SAT JUL 2 2011 WYC045-022345- /O.CON.KUNR.TO.W.0015.000000T0000Z-110702T2345Z/ WESTON WY- 529 PM MDT SAT JUL 2 2011 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL WESTON COUNTY UNTIL 545 PM MDT... AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 11 MILES NORTH OF MORRISEY...OR 14 MILES SOUTHWEST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... AREAS SOUTHEAST OF NEWCASTLE AND NORTH OF MORRISEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4375 10456 4378 10427 4361 10419 4365 10455 TIME...MOT...LOC 2328Z 274DEG 13KT 4369 10434 $$ CALDERON
100 WWUS53 KUNR 022337 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 537 PM MDT SAT JUL 2 2011 WYC045-022346- /O.EXP.KUNR.TO.W.0015.000000T0000Z-110702T2345Z/ WESTON WY- 537 PM MDT SAT JUL 2 2011 ...THE TORNADO WARNING FOR CENTRAL WESTON COUNTY WILL EXPIRE AT 545 PM MDT/645 PM CDT/... THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT. REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WESTON COUNTY UNTIL 615 PM MDT. LAT...LON 4375 10456 4378 10427 4361 10419 4365 10455 TIME...MOT...LOC 2336Z 274DEG 13KT 4369 10430 $$ HELGESON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 2, 10:30 AM MDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jul 2, 10:30 AM MDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...CORRRECTED NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT SAT JUL 2 2011 CORRECTED ISSUANCE TIME .DISCUSSION...SMALL BAND OF THUNDERSTORMS TRACKING ACROSS WRN SD THIS MORNING ARE WEAKENING. WATER VAPOR SHOWS A SHORT WAVE OVER SRN NE PANHANDLE WITH THUNDERSTORMS SPREADING TO THE NORTHEAST...AND JUST ENTERING FAR SWRN SD. NEXT WAVE IS CROSSING WY AND WILL REACH FORECAST AREA LATE AFTERNOON-EVENING TO HELP TRIGGER THUNDERSTORMS. AS SURFACE RIDGE PUSHES INTO CNTRL SD...SE RETURN FLOW IS INCREASING... ESPECIALLY OVER NERN WY. CAPE AND SHEAR INCREASE QUICKLY DURING THE EARLY AFTERNOON...SO THUNDERSTORM ACTIVITY WILL BEGIN EARLY ACROSS WESTERN ZONES AND MOVE EASTWARD DURING THE EVENING. MADE A FEW AJUSTMENTS TO AFTERNOON POPS AND DEWPOINTS...OTHERWISE DO NOT PLAN ON UPDATING FORECAST. && .AVIATION...SCT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT... BRINGING LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jul 2, 3:46 AM MDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 346 AM MDT SAT JUL 2 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 346 AM MDT (446 AM CDT) SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 2, 2:18 PM MDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 218 PM MDT SAT JUL 2 2011 WYZ054-056-057-022100- NORTHERN CAMBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 218 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN CROOK COUNTIES UNTIL 300 PM MDT... AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF KEYHOLE RESERVOIR...OR 25 MILES EAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEYHOLE RESERVOIR... PINE HAVEN... OSHOTO... CARLILE... DEVILS TOWER... DEVILS TOWER JUNCTION... NEW HAVEN... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND 153... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CALDERON
Special weather statement, Jul 2, 4:27 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 427 PM MDT SAT JUL 2 2011 SDZ012-025-072-073-022315- BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 427 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 515 PM MDT... AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITEWOOD...OR 9 MILES NORTHWEST OF DOWNTOWN STURGIS...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEAR BUTTE STATE PARK... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 20 AND 29... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:26 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 64 min |
| Jul 2, 2:37 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Weston | 53 min |
| Jul 2, 2:51 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 39 min |
| Jul 2, 2:57 PM MDT | Flash Flood Warning | UNR | Campbell, Crook | 4 hr |
| Jul 2, 3:23 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 67 min |
| Jul 2, 3:27 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 63 min |
| Jul 2, 3:59 PM MDT | Tornado Warning | UNR | Crook, Weston | 46 min |
| Jul 2, 4:27 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 63 min |
| Jul 2, 4:30 PM MDT | Flash Flood Warning | UNR | Crook, Weston | 6 hr |
| Jul 2, 4:50 PM MDT | Tornado Warning | UNR | Crook, Weston | 23 min |
| Jul 2, 5:01 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 59 min |
| Jul 2, 5:35 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 40 min |
| Jul 2, 5:52 PM MDT | Tornado Warning | UNR | Weston | 21 min |
Nearby
Tornado Warnings in Wyoming, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.